Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 21, NWS Los Angeles, CA

January 10, 2005Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 10, 2005, 8:10 PM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2005, 8:10 PM PST (04:10 UTC)
Expired
Jan 11, 2005, 2:00 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 110412
FFWLOX
CAC083-111000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
810 PM PST MON JAN 10 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL AND SOUTHERN SANTA BARBARA COUNTY IN SOUTHWEST             
  CALIFORNIA
  THIS INCLUDES THE CITY OF SANTA BARBARA...THE SANTA YNEZ RANGE...
  THE GAVIOTA BURN AREA...LOMPOC...VANDENBERG AFB...AND THE SANTA    
  YNEZ VALLEY

* UNTIL 200 AM PST TUESDAY

* AT 805 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  MODERATE RAIN INCREASING ACROSS SANTA BARBARA COUNTY...WITH        
  MODERATE TO LOCALLY HEAVY RAIN EXTENDING WELL OFFSHORE. RAINFALL
  RATES WILL BE INCREASING ACROSS SOUTHERN SANTA BARBARA COUNTY
  DURING THE EVENING HOURS...WITH HOURLY AMOUNTS OF ONE QUARTER TO
  ONE HALF INCH LIKELY BY LATE THIS EVENING...AND LOCALIZED AMOUNTS
  OF UP TO ONE INCH PER HOUR ON THE OROGRAPHICALLY FAVORED SOUTH
  FACING SLOPES. THIS ADDITIONAL RAINFALL WILL FURTHER AGGRAVATE
  THE FLOODING SITUATION...AS MANY AREA RIVERS AND STREAMS ARE ALREADY
  OUT OF THEIR BANKS. MUDSLIDES AND DEBRIS FLOWS WILL BE A MAJOR THREAT
  AS WELL...AND MANDATORY EVACUATIONS HAVE BEEN ORDERED FOR SOME 
  NEIGHBORHOODS IN THE FOOTHILLS ABOVE THE CITY OF SANTA BARBARA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3437 12067 3435 11954 3439 11946 3472 11945       
      3478 12065

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:30 PM PST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 10, 2:30 PM PST, 5 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
230 PM PST MON JAN 10 2005

CORRECTED DAY OF WEEK AND DATE

SHORT TERM...A MAJOR...UPPER LEVEL TROUGH IS ORIENTED NORTH TO SOUTH
OFF THE COAST OF NORTHERN CALIFORNIA THIS AFTERNOON. THE UPPER LEVEL
LOW ASSOCIATED WITH THIS SYSTEM IS CENTERED ABOUT 300 NM NORTHWEST
OF SAN FRANCISCO. AHEAD OF THIS TROUGH...STRONG SOUTH TO SOUTHWEST
WINDS ALOFT COVER THE ENTIRE STATE OF CALIFORNIA...WITH EMBEDDED
SHORT WAVES CIRCULATING AROUND THE UPPER LOW. AT THIS TIME...THE
LATEST IN A SERIES OF SHORT WAVE TROUGHS IS JUST MOVING OUT OF
SOUTHERN CALIFORNIA WITH SHOWERS DIMINISHING FROM THE WEST OVER THE
SOUTH COAST. OVER THE CENTRAL COAST...LIGHT SHOWERS ARE ALREADY
BREAKING OUT AHEAD OF THE MAJOR TROUGH AS IT TAKES AIM ON CENTRAL
AND SOUTHERN CALIFORNIA.

THE MAJOR TROUGH ITSELF IS EXPECTED TO MOVE ONSHORE OVER CENTRAL
CALIFORNIA TONIGHT...AND THROUGH SOUTHERN CALIFORNIA ON TUESDAY.
THIS TROUGH IS EXPECTED TO PRODUCE RAINS OF SHORTER DURATION...BUT
HIGHER INTENSITY COMPARED TO TODAYS STORM SYSTEM. RAINFALL RATES IN
EXCESS OF AN INCH AN HOUR WILL BE POSSIBLE WITH THIS SYSTEM.
ADDITIONAL RAINFALL ACCUMULATIONS SHOULD RUN 1 TO 3 INCHES
COASTAL...WITH 3 TO 5 INCHES ALONG THE SOUTH FACING SLOPES. HIGHER
AMOUNTS...UP TO 8 INCHES...CAN BE EXPECTED TO OCCUR AT THE WETTER
LOCATIONS SUCH AS SAN MARCOS PASS...NORDHOFF RIDGE...OR OPIDS CAMP.
THUS...THERE IS A CONTINUING THREAT FOR MORE FLASH FLOODING AND
MUDSLIDES TONIGHT AND TUESDAY. FLOOD WATCHES REMAIN IN EFFECT FOR
SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH TUESDAY
MORNING.

TUESDAY MORNING...THE MAJOR TROUGH PASSAGE WILL BE ACCOMPANIED BY A
COLDER AND MORE UNSTABLE AIR MASS WITH STRONGER DYNAMICS. AS A
RESULT...THERE WILL BE A GREATER POSSIBILITY FOR WATERSPOUTS...
SEVERE THUNDERSTORMS...AND EVEN SMALL TORNADOS. THE MAJOR THREAT
AREA FOR THIS ACTIVITY WILL BE COASTAL REGIONS SOUTH OF POINT
CONCEPTIONS...INCLUDING THE CHANNEL ISLANDS.

SNOW LEVELS ARE VERY HIGH TODAY...ABOVE 7000 FEET. THE PASSAGE OF
THE MAJOR TROUGH WILL DROP THE SNOW LEVELS TO 5000 FEET BY MID DAY
TUESDAY. TWO TO THREE FEET OF ADDITIONAL SNOW IS EXPECTED ABOVE 7000
FEET WITH UP TO A FOOT AT ELEVATIONS BETWEEN 5000 AND 7000 FEET.

SHOWERS SHOULD END FROM THE WEST LATE TUESDAY AS THE MAJOR TROUGH
RAPIDLY MOVES TO THE EAST AND OUT OF THE REGION. LOOK FOR DRY
WEATHER WEDNESDAY WITH WINDS TURNING OFFSHORE.

EXTENDED...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT UNTIL SATURDAY
MORNING...THEN DIVERGE SIGNIFICANTLY. THE GFS MODEL IS ADVERTISING A
NEW PACIFIC STORM WHICH APPROACHES THE CENTRAL COAST OVER THE
WEEKEND. AT THE SAME TIME...THE ECMWF SHOWS A LESS INTENSE TROUGH
APPROACHING THE COAST. NOTABLY...THE GFS KEEPS THE CENTER OF THE
STORM OFF THE COAST. THROUGH EARLY NEXT WEEK. IN ANY CASE...WE CAN
EXPECT DRY...OFFSHORE CONDITIONS THROUGH THE FIRST PART OF THE
WEEKEND. THE FORECAST CALLS FOR THESE CONDITIONS TO CONTINUE THROUGH
THE MARTIN LUTHER KING HOLIDAY...HOWEVER THE CERTAINTY OF THIS
FORECAST IS NOW IN DOUBT. WE WILL KEEP AN EYE ON IT.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

DANIELSON
Hazardous weather outlook, Jan 10, 6:00 AM PST, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST MON JAN 10 2005

CAZ034>041-044>047-051>054-059-087-088-111400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

RAIN AND THUNDERSTORMS WILL CONTINUE TODAY TO PRODUCE VERY HAZARDOUS
WEATHER.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* FLOOD WARNING..............SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* FLOOD ADVISORY.............SEE WGUS86 KLOX - FLSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A VIGOROUS COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY MORNING.
THIS WILL DROP THE SNOW LEVEL TO 4500 FEET AND GREATLY INCREASE THE
THREAT OF HAZARDOUS WINTER WEATHER. BELOW THE SNOW LEVEL HEAVY RAINS
WILL CONTINUE THE THREAT OF HAZARDOUS HYDROLOGICAL CONDITIONS.

HAZARDOUS WEATHER IS NOT FORECAST WEDNESDAY THROUGH SUNDAY.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RORKE

In the hours before

Local storm report, Jan 10, 2:16 PM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
216 PM PST MON JAN 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

200 PM     LAND SLIDE        LA CONCHITA
01/10/2005                   VENTURA            CA    BROADCAST MEDIA

            UPDATED INFORMATION FROM BROADCAST MEDIA...NOW REPORTING
            20 HOMES DESTROYED AND POSSIBLY ONE FATALITY DUE TO
            LARGE LANDSLIDE ADJACENT TO THE 101 HWY IN LA CONCHITA.

&&

DK

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 4:00 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 10, 9:35 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr
Jan 11, 1:50 AM PSTFlash Flood WarningLOXSanta Barbara4 hr
Jan 11, 3:35 AM PSTFlash Flood WarningLOXLos Angeles4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.